Have you for once come across a situation where your friend mentioned that she achieved clear skin after using birth control pills? You might also come across those who said that using birth control pills turned their moderate acne into a high degree of severity. It is possible that you heard both sides of the story. In many cases, birth control pills are like a switch where their help in curing as well as worsening the situation of acne.

Advertisement

Which Birth Control Pills Cause Acne?

Advertisement

Which Birth Control Pills Cause Acne?

To answer the question whether birth control pills can cause or worsen acne situation, understanding the frequency and the level of secretion of sebum is necessary. In normal conditions, it is common for ovaries and adrenal glands to produce reasonable levels of androgen hormones. These hormones are responsible for producing sebum, which helps in removing dead skin cells from the skin pores.

When there is an excess production of the sebum, it results in clogged pores, resulting in growth of bacteria that flares up acne. Consuming birth control pills containing progesterone and estrogen help in the reduction of the production of sebum caused due to androgen hormones. As a result, there will be less or fewer severe breakouts.

Advertisement

In the last several decades there has been an increase in research in the field of birth control pills and its use in curing acne in healthy women. All these birth control pills have estrogen and progesterone as a combination and in different amounts. While the dosage of estrogen remains the same across all the birth control pills, progestin, the synthetic version of progesterone varies from one medicine to another. Due to this, an individual already consuming a specific brand of birth control pills may find the results in favor or quite the opposite.

Although not all the birth control pills promote acne, medicines that are rich in androgen progestin escalate or worsen the acne situation. The list of medications that require a lookout for the content are:

  • Norgestrel
  • Norethindrone acetate
  • Levonorgestrel.

What Happens When You Stop Consuming The Medicines?

Dermatologists state that regardless of stopping to take the birth control pills that are provoking acne, there is a high chance for people to continue with acne due to the hormonal shift in the body. It is feasible only for people who are already prone to acne. It will take around at least three months for the body to settle down, and allow the body to produce hormones at the required levels.

How to Avoid Acne?

When there is a good balance of hormonal activity in the woman's body, the skin will glow. A better way to achieve this is by choosing low glycemic diet along with a cut in the refined carbohydrates, gluten, and dairy products. These products are responsible for increasing the insulin levels along with provoking androgen hormones to produce more sebum. Apart from a cut down in these products, it is also necessary to look for birth control pills that do not contain androgen progestin. Food and Drug Administration approved only three medicines out of the several birth control pills available in the market to treat acne.

If you are in plans of getting down or off the birth control pills, it has to go through a process by making changes to the diet. According to dermatologists, it is important to address the issue without which going off the birth control pills will have no result in curing acne. A better way for the approach is by getting on with the proper diet for at least a month and then start by decreasing the dosage of the medication before getting it off from the list altogether.

Also Read:

Pramod Kerkar

Written, Edited or Reviewed By:

, MD,FFARCSI

Pain Assist Inc.

Last Modified On: January 29, 2018

This article does not provide medical advice. See disclaimer

Advertisement

Sign Up for Our Newsletter

We'll help you live each day to the healthiest